How emergency drug Naloxone helps reverse opioid overdoses

For story suggestions or custom animation requests, contact [email protected] Visit http://archive.nextanimationstudio.com to view News Direct's complete archive of 3D news animations.

RESTRICTIONS: Broadcast: NO USE JAPAN, NO USE TAIWAN Digital: NO USE JAPAN, NO USE TAIWAN
The U.S. is in the midst of a massive opioid epidemic, with tens of thousands of overdose deaths per year, and millions more addicted to illicit drugs.

The New York Times reports that on Thursday, U.S. Surgeon General Jerome Adams issued a rare advisory urging more people to carry the overdose-reversing drug Naloxone. The last advisory had been sent out 13 years ago, when women were told not to consume alcohol while pregnant.

During an overdose, synthetic drugs like heroin or fentanyl flood the brain and lock onto the opiate receptors, causing breathing to become dangerously slow.

According to the advisory from the Surgeon General's Office, Naloxone can reverse the effects of an overdose and comes in two forms a nasal spray, and a syringe that should be injected into the muscles of the thigh, buttocks or arms.

The emergency medication works by knocking the opioids out of the receptors in the brain blocking and temporarily reversing their effects for 30 to 90 minutes.

Police officers and medical responders are among those who have been using Naloxone to counter overdose deaths.

The life-saving drug is also available at local pharmacies and local health departments.

RUNDOWN SHOWS:
1. Depiction of a synthetic opioid overdose
2. Depiction of Naloxone as nasal spray
3. Depiction of Naloxone as injectable drug
4. How Naloxone reverses an opioid overdose

VOICEOVER (in English):

"During an overdose, synthetic drugs like heroin or fentanyl flood the brain and lock onto the opiate receptors, causing breathing to become dangerously slow."

"Naloxone can reverse the effects of an overdose and comes in two forms a nasal spray, and a syringe that should be injected into the muscles of the thigh, buttocks or arms."

"The emergency medication works by knocking the opioids out of the receptors in the brain blocking and temporarily reversing the effects for 30 to 90 minutes."


SOURCES:
U.S. Department of Health and Human Services, New York Times
https://www.surgeongeneral.gov/priorities/opioid-overdose-prevention/naloxone-advisory.html

https://www.nytimes.com/2018/04/06/us/naloxone-narcan-opioid-overdose.html